Sign in with your email address username.

×

Steroid-induced cardiomyopathy

- Featured Image

Clinical record

In December 2012, a 30-year-old man was admitted via the emergency department of our tertiary hospital with atrial fibrillation (AF), new-onset biventricular cardiac failure, acute renal failure and elevated liver function test results.

He presented with a 2-week history of dyspnoea, palpitations and epigastric discomfort. An electrocardiogram confirmed AF with a rapid ventricular response, and he was subsequently admitted to hospital. His initial heart rate varied between 120 and 140 beats/min and his blood pressure was 140/90 mmHg. He had distended jugular veins and cardiac examination revealed a gallop rhythm and an apical pansystolic murmur. His lungs were clear to auscultation and he had no peripheral oedema.

The patient was a successful bodybuilder and strongman. Over the past 12 months, he had taken testosterone 1.5 g per week, trenbolone 500 mg per week, methandrostenolone 40 mg daily, anastrozole 0.5 mg daily and naproxen 1.1 g daily in preparation for a national championship competition. The products were obtained through other users at the gym where the patient trained. He had ceased all the above supplements about 6 weeks before his admission. He was 141 kg at the time of presentation.

email